Remember in my last post how I was celebrating medical management being behind me?
Ha, ha, ha. Of course, it wasn’t.
I was put on the antibiotic cefdinir for the sinus infection my neurologist spotted on my MRI. I was fine for a couple of days but then started having gastrointestinal issues that got progressively worse. I lived in the bathroom, completely lost my appetite, and felt like I’d been run over by a truck. Bladder and bowel issues are common in people with MS, and I worried I was crossing over that line, that a relapse was possibly looming. I managed (barely!) to get Thanksgiving together but didn’t enjoy the day like I thought I would because I was so miserable. There were lovely moments, though: a chilly walk to see the geese with my niece in the morning followed by donuts and coffee, the joy of my dogs to receive the giblets my father painstakingly makes into a pate for them, much laughter. Fortunately, those moments were captured in pictures, and they’re what I’ll remember.
By dinner time, I was not doing well. I was overheated, tingling all over, exhausted, edgy. After my family left—my parents with especially concerned looks on their faces—I collapsed on the couch and began to cry. I was sure MS was to blame. “Maybe this is too much for me to do now,” I said to Alvaro, who agreed and, as he looked at all of the dishes waiting to be washed, decided that holidays should be canceled forever. I maybe cried a little harder after that, especially since Thanksgiving is my favorite celebration of the year. When I pulled myself together, I took my night dose of cefdinir, setting the bottle on the table. A moment later, I picked it back up. Could the antibiotic be causing my problems?
Yes, yes it could. I read horrifying reviews about cefdinir online that perfectly described the symptoms I was having. It was a relief, really, to see them and know MS wasn’t the cause, just that all my symptoms had been triggered by the medication. I stopped taking the antibiotic, but with the holiday weekend and my PCP out of the office, I could only hope that things would get better.
They didn’t. In fact, they got worse. I was scheduled to return to teaching the Monday after Thanksgiving, and I knew I couldn’t do it feeling like I did, so I finally gave up and went to the ER on Sunday. I was worried that I had Clostridium difficile, a life-threatening superbug that can be caused by certain antibiotics, especially cephalosporins like cefdinir. Usually called C. diff, the large intestine infection is responsible for 29,000 deaths per year in the U.S., meaning that more than five percent of people who contract it die within a month of diagnosis.
I wasn’t exactly having an emergency, but I also knew an urgent care facility wouldn’t be able to test for C. diff, so I waited to be seen by the ER doctor. He understood my concerns, especially because of my already-weakened immune system from MS treatment, but given the number of Google-trained experts he probably sees in a shift, he doubted I had C. diff. I hoped he was right and stayed for testing and to receive fluids. The stool testing takes a day or two, so I was sent home.
I made it through my first class on Monday, which was an incredibly welcome small miracle. I was beginning to feel better, though still drained of energy. And then before my second class, an ER nurse called to let me know that I did indeed have C. diff, and I needed to start taking a nuclear antibiotic, vancomycin, if my insurance would approve it; she was almost convinced I would be denied. Vancomycin costs about $1,000, and amazingly, my insurance company wasn’t awful for once and covered it. I hit my $4,350 out-of-pocket maximum for the year before that, but if I hadn’t, I would have had to pay $200 for those pills. What happens to people who can’t afford copayments like that? I still resent that $4,350 per year, but I’m fortunate to be able to cover it.
Slowly, I started seeing improvements. I finished the antibiotics yesterday, but it’s likely to be another week or two before I’m truly back to normal. I’m hopeful to continue seeing progress in the weeks to come and crossing my fingers that the infection doesn’t come back for me as it does for a staggering twenty percent of patients. And after having C. diff, my antibiotic use has to be as limited as possible; cefdinir is what brought this on in the first place, but many other antibiotics can cause the infection, and now that I’ve had antibiotic-induced C. diff, I’m more susceptible to it in the future.
Meanwhile, all I want for Christmas is to be infection-free as I host another family gathering, hopefully this time in good health and in high spirits.
And snow. Snow would be nice.